Do you take an antidepressant medicine? – If the answer is yes, you should know about serotonin syndrome

Post written by Dr. Hadi Razjouyan, PGY III Internal Medicine Resident at Monmouth Medical Center

pills

Introduction

Serotonin syndrome is a rare and potentially life-threatening toxic state caused by excessive serotonergic activity in the nervous system.
It was first described in 1960s in studies of antidepressant medications and classically consists of a triad of mental status changes, abnormalities of muscle tone, and autonomic hyperactivity. However, clinical manifestations can be diverse and nonspecific, leading to misdiagnosis. Most reported cases are in patients using multiple serotonergic drugs, or who have had considerable exposure to a single serotonin-augmenting drug:

serotonin1

Medications that may contribute to serotonin syndrome. (Ables AZ, Nagubilli R. Prevention, recognition, and management of serotonin syndrome. Am Fam Physician. 2010 May 1; 81(9):1139-42).

Epidemiologic features

It can happen in all age groups.
Its incidence is rising as the number and use of available serotonergic drugs are increased in clinical practice.

Mechanism

Potential mechanisms include increased serotonin synthesis or release; reduced serotonin uptake or metabolism; and direct serotonin receptor activation. Addition of drugs that inhibit the cytochromes (e.g. CYP 2D6 and/or 3A4) to therapeutic regimens of selective serotonin reuptake inhibitors (SSRIs) could be another mechanism.
The majority of cases are iatrogenic from synergistic medication use, although cases of self-poisoning with serotonergic agents also occur.

Diagnosis

Diagnosis can be made using the Hunter Serotonin Toxicity Criteria:

serotonin2

Hunter’s rules for diagnosis of serotonin syndrome. (Ables AZ, Nagubilli R. Prevention, recognition, and management of serotonin syndrome. Am Fam Physician. 2010 May 1; 81(9):1139-42).

Symptoms can include anxiety, restlessness, confusion, sweating, muscle spasm or rigidity, rapid back and forth eye movement, shaking, fever, rapid heart rate, vomiting and diarrhea.

Symptoms can develop rapidly, within minutes of taking the drug, however, most patients present within couple of hours after a medication change or overdose.

Differential Diagnosis

The primary differential diagnosis of serotonin syndrome includes malignant hyperthermia, neuroleptic malignant syndrome, and anticholinergic syndrome. A complete history of the drugs or substances is helpful in ruling out these conditions. It is necessary to rule out initiation or change of dosage of dopaminergic drugs and other possibilities, such as infection, metabolic disorder, substance intoxication, or withdrawal. Other potential diagnoses include heat stroke, overdose of sympathomimetic drugs, delirium tremens, meningitis, encephalitis, thyroid storm, sepsis, or tetanus.

Treatment

First, Recognize the disease
Next, Stop the offending agent(s)
In the meantime, Supportive care (treat hyperthermia, autonomic dysfunction)
Benzodiazepines may be used to treat agitation and tremor.
Sometimes may administer serotonin antagonists, cyproheptadine or chlorpromazine.
Patients with moderate or severe cases of serotonin syndrome require hospitalization.
Critically ill patients may require neuromuscular paralysis, sedation, and intubation.

Prognosis

If serotonin syndrome is recognized and complications are managed appropriately, the prognosis is favorable. The severity of the disease can range from mild to life-threatening situation. However, most cases are mild and do not require hospitalization and generally resolve within 1 to 3 days by withdrawal of the offending agent and supportive care. Patients with moderate and severe cases may require hospitalization.

Prevention

Awareness of physicians and patients of the potential for toxicity from serotonergic drugs.
Always tell any doctor who prescribes you about all medications, herbal products and street drug you take.
When starting new medicine, have the pharmacist check for drug interaction
Avoiding the combined use of serotonin-augmenting drugs.
If you are already on medicine, do not take a new herbal or over-the-counter medicine without first checking with your doctor

Warning

If you have any symptoms of serotonin syndrome, please call your primary care physician and inform him/her of your suspicion before taking any steps.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s